"Switch" Studies for People with Lipodystrophy
Many people are considering or have already switched to a regimen without protease inhibitors in hopes of reversing fat redistribution, or lipodystrophy syndrome(s), and/or to lower cholesterol and triglyceride levels that have been associated with using anti-HIV therapy. The studies below suggest that this strategy may be somewhat effective in reducing triglyceride and cholesterol levels. But there is conflicting information on whether it is effective in reversing fat redistribution.
Sydney Study Results
A group from Sydney, Australia, which has conducted a great deal of lipodystrophy research, reported on a study of 80 people who either continued using protease inhibitors or switched to a regimen of abacavir (Ziagen) + adefovir + nevirapine (Viramune) + hydroxyurea (Hydrea). People who switched had a decrease in triglyceride and cholesterol levels, but there was no change in HDL, or "good cholesterol."
Additionally, those who switched had some reduction in abdominal fat (fat around the gut, or central/truncal obesity) but continued to lose peripheral fat from their arms and legs. They also lost, on average, about six pounds in body weight. It's not clear whether the weight loss is due to switching anti-HIV drugs or to other factors. (Several studies have reported that people on adefovir lose weight.) People who continued using protease inhibitors continued to gain abdominal fat.
Barcelona Study Results
A study conducted in Barcelona followed 106 people who continued using combinations which included protease inhibitors or switched to ddI (didanosine, Videx) + d4T (stavudine, Zerit) + nevirapine. People who switched significantly lowered their cholesterol and triglyceride levels while those who continued using protease inhibitors saw no change in either measurement. Neither group experienced changes in glucose levels.
The loss of peripheral fat seemed to stabilize among people who switched to the nevirapine regimen, while those on protease inhibitors continued to lose peripheral fat. There were no significant reductions in abdominal fat in either group. There were also no differences in viral load rebounds (from below to above 50 copies HIV RNA) between the two groups after 36 weeks of the study. Those switching therapy had a small increase in CD4+ cell counts.
These and other results suggest that protease inhibitors are primarily responsible for the reported increases in triglyceride and cholesterol levels. Switching to a regimen without protease inhibitors does appear to lower these levels. However, it's unclear whether this is the case for all non-protease inhibitor drugs. For instance, several studies have shown that the non-nucleoside drug efavirenz (Sustiva) also increases triglyceride and cholesterol levels.
Changing anti-HIV therapies may or may not be useful in reversing fat redistribution. It is entirely possible that some of the side effects are due to specific drugs and is not drug-class specific. In other words, one protease inhibitor may increase triglyceride and cholesterol levels while another may not. Some emerging results support this theory.
For example, based on some relatively short-term studies, the protease inhibitor amprenavir (Agenerase) does not appear to increase triglycerides and cholesterol as much as the other currently available protease inhibitors. Other studies suggest that d4T affects the loss of peripheral fat more than the other nucleoside analogue drugs. Two studies have shown that people who switched from d4T to other nucleoside analogue drugs had increases in peripheral fat but no change in abdominal fat. These observations suggest that some fat redistribution may be reversible.
Clinical Trials of HIV-1 Reverse Transcriptase Inhibitors (Session 40)
Clinical Trials of HIV-1 Protease Inhibitors (Session 41)
Immune Reconstitution (Session 45)
Treatment of Primary Infection (Session 47)
This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. Visit Project Inform's website to find out more about their activities, publications and services.